Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 295, NWS Omaha, NE

August 19, 2002Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2002, 8:41 PM CDT for Johnson County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 8:41 PM CDT (01:41 UTC)
Expired
Aug 19, 2002, 9:45 PM CDT
In force
64 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Johnson County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS53 KOAX 200141
SVROMA
NEC097-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
840 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 945 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES WEST OF STERLING...OR
  ABOUT19 MILES NORTHEAST OF BEATRICE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STERLING AROUND 855 PM CDT
  TECUMSEH AROUND 930 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4052 9644 4038 9643 4027 9624 4049 9609

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:35 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 2:35 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT MON AUG 19 2002

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER WITH TSTMS
LATE TNGT IN THE SRN ZONES...SPREADING NORTH THROUGH THE AREA ON
TUE.  SFC ANLYS EARLY THIS AFTN SHOWED FNT STALLED OVER KS AND
MO...WITH DEWPOINTS IN THE 70S TO THE S OF BOUNDARY.  HIGH PRES
RIDGE WILL MOVE EWD...AND PRESSURES WILL FALL OVER THE WRN HIGH
PLAINS...HELPING LIFT FNT NWD.  ISENTROPIC LIFT SHOULD BE STRONG
ENOUGH TO GENERATE PCPN AT LEAST IN SERN NE.  HAVE HIGHEST POPS
...40 PERCENT...ALONG KS BORDER.  EXPECT LOWS TNGT TO VERY FROM
MID 50S NRN ZONES TO LOWER AND MID 60S IN THE S.  TEMPS SHOULD
BE RISING LATE TNGT WITH CLOUDS INCREASING.

ON TUE...BUMPED UP POPS TO LIKELY IN SERN HALF OF AREA AND TO
50 PERCENT IN THE N.  SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS
IF BASES ARE LOW ENOUGH.  STORMS IN THE MORNING LIKELY TO BE
ELEVATED...WITH HAIL THE MAIN THREAT.  WARMER AIR WILL TRY TO
WORK ITS WAY IN...ESPECIALLY SRN ZONES AND HAVE CONTINUED THE
TREND ABOVE NGM MOS FOR HIGHS TUE AFTN.  THIS DEPENDANT ON AT
LEAST SOME BREAKS IN THE CLOUD COVER.  FNT REMAINS IN THE AREA
OR CLOSE TO THE AREA INTO LATE WEEK...AND PATTERN LOOKS RATHER
UNSETTLED.  HEIGHT FALLS OVER THE WRN U.S. WILL KEEP OUR AREA
IN SWLY FLOW AT 500 MB...AND MODELS CONTINUE TO SHOW QUITE A
BIT OF MOISTURE AT TIMES AROUND THE 700 MB LEVEL.  SO...KEPT
AT LEAST SLGT CHANCE IN FOR WED-FRI.  BELIEVE QPF FROM AVN IS
A BIT OVERDONE THU NGT...BUT DID GO WITH 50 PERCENT POPS OVER
NERN NE.  BOUNDARY SHOULD PUSH SEWD AS A CDFNT ON FRI...WITH
HIGH PRES BUILDING INTO MT.  LEFT SAT-MON PERIOD DRY FOR NOW.
FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Aug 19, 5:54 PM CDT, 2 hours 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 PM CDT MON AUG 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN SOUTHEAST
NEBRASKA.

A LOW LEVEL JET WILL DEVELOP TONIGHT...BRINGING INCREASINGLY
MOIST AND UNSTABLE AIR UP FROM THE SOUTH.  THERE IS A CHANCE
THAT STRONG THUNDERSTORMS WILL DEVELOP IN SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A LINE FROM SEWARD TO NEBRASKA CITY.
A FEW OF THESE STORMS COULD CONTAIN LARGE HAIL.  THERE WILL ALSO
BE A CHANCE FOR THUNDERSTORMS ACROSS THE REST OF THE FORECAST
AREA TONIGHT...BUT INSTABILITY IS NOT FORECAST TO BE LARGE ENOUGH
FOR SEVERE WEATHER TO DEVELOP.

ON TUESDAY AND TUESDAY NIGHT A STRONG WARM FRONT WILL LIFT
NORTHWARD FROM THE SOUTHERN PLAINS...AND MOVE ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.  THE ARRIVAL OF VERY WARM AND
UNSTABLE AIR IS LIKELY TO TRIGGER MORE THUNDERSTORMS FROM
TUESDAY INTO TUESDAY NIGHT.  ONCE AGAIN...THERE WILL BE A CHANCE
OF SEVERE WEATHER.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY RISK.

THE FRONT IS FORECAST TO BE IN NORTHERN NEBRASKA OR SOUTHERN
SOUTH DAKOTA BY WEDNESDAY.  THERE WILL BE A CONTINUED RISK OF
SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT...
MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Local storm report, Aug 19, 7:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
758 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SYRACUSE                  NE   1 INCH HAIL
08/19/02   OTOE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 19, 8:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
820 PM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 PM    2 N HAMBURG               IA   1.5 INCH HAIL
08/19/02   FREMONT                        REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:29 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Aug 19, 8:00 PM CDTSevere Thunderstorm WarningOAXOtoe30 min
Aug 19, 8:06 PM CDTSevere Thunderstorm WarningOAXLancaster54 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningOAXOtoe59 min
Aug 19, 9:32 PM CDTSevere Thunderstorm WarningOAXOtoe43 min
Aug 20, 1:27 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster33 min
Aug 20, 1:58 AM CDTSevere Thunderstorm WarningOAXLancaster32 min
Aug 20, 2:05 AM CDTSevere Thunderstorm WarningOAXOtoe40 min
Aug 20, 2:30 AM CDTSevere Thunderstorm WarningOAXLancaster30 min
Aug 20, 2:45 AM CDTSevere Thunderstorm WarningOAXOtoe45 min
Aug 20, 3:05 AM CDTSevere Thunderstorm WarningOAXLancaster25 min
Aug 20, 4:05 AM CDTFlash Flood WarningOAXOtoe6 hr
Aug 20, 5:48 AM CDTSevere Thunderstorm WarningOAXSarpy27 min
Aug 20, 6:14 AM CDTSevere Thunderstorm WarningOAXSarpy31 min
Aug 20, 6:49 AM CDTSevere Thunderstorm WarningOAXCass41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.